Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 222, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 1, 2005, 4:56 PM MDT for Lea County, New Mexico. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2005, 4:56 PM MDT (22:56 UTC)
- Expired
- Jul 1, 2005, 6:00 PM MDT
- In force
- 64 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Lea County, NM
The radar
The Lubbock radar (KLBB), 153 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 6:05 PM MDT | TSTM WND GST 58 | 3 N Hobbs, NM | |
| Jul 1, 6:05 PM MDT | HAIL 0.88 | 3 N Hobbs, NM | |
| Jul 1, 6:06 PM MDT | TSTM WND DMG | 3 N Hobbs, NM | POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 4:40 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 163 J/kg
- Mixed-layer CIN
- -655 J/kg
- Mixed-layer LCL
- 2158 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 012256 SVRMAF NMC025-020000- /O.NEW.KMAF.SV.W.0222.050701T2256Z-050702T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 456 PM MDT FRI JUL 1 2005 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO * UNTIL 600 PM MDT * AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF MCDONALD...OR 9 MILES NORTH OF LOVINGTON...MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... MCDONALD... STATE ROUTE 206 BETWEEN MCDONALD AND LOVINGTON... DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3322 10351 3289 10347 3274 10307 3345 10307 $$
2 follow-up statements
000 WWUS54 KMAF 012326 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 623 PM CDT FRI JUL 1 2005 NMC025-020000- /O.CON.KMAF.SV.W.0222.000000T0000Z-050702T0000Z/ LEA- 523 PM MDT FRI JUL 1 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM MDT FOR NORTHERN AND CENTRAL LEA COUNTY... AT 520 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF MCDONALD...OR 10 MILES NORTHEAST OF LOVINGTON... MOVING EAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE... LOVINGTON... STATE HIGHWAY 83 BETWEEN LOVINGTON AND LEA COUNTY BORDER... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT SATURDAY MORNING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3322 10351 3289 10347 3274 10307 3345 10307 $$
000 WWUS54 KMAF 012347 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 646 PM CDT FRI JUL 1 2005 NMC025-020000- /O.CON.KMAF.SV.W.0222.000000T0000Z-050702T0000Z/ LEA- 546 PM MDT FRI JUL 1 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM MDT FOR CENTRAL LEA COUNTY... AT 542 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES WEST OF KNOWLES...OR 9 MILES NORTH OF HOBBS...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE... KNOWLES... NORTHERN CITY LIMITS OF HOBBS... STATE HIGHWAY 18 NEAR HUMBLE CITY... STATE HIGHWAY 132 SOUTH OF KNOWLES... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT SATURDAY MORNING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3322 10351 3289 10347 3274 10307 3345 10307 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 1:16 PM MDT, 3 hours 40 minutes earlier.
Area forecast discussion, Jul 1, 1:16 PM MDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 216 PM CDT FRI JUL 1 2005 .SHORT TERM... THE LIGHT BAND OF SHOWERS AND THUNDERSTORMS THAT AFFECTED THE NORTHERN PERMIAN BASIN ALONG A MOISTURE RIDGE THIS MORNING HAS LEFT A MOIST SURFACE LAYER AND MULTIPLE OUTFLOW BOUNDARIES IN ITS WAKE. THIS HAS BEEN THE PATTERN FOR THE PAST TWO DAYS. EXPECT GREATER AREAL COVERAGE IN THUNDERSTORM ACTIVITY LATER TONIGHT AS AN OUTFLOW BOUNDARY...CURRENTLY LOCATED ALONG A SOUTHWEST-NORTHEAST LINE FROM LUBBOCK TX TO ARDMORE OK...DRIFTS SOUTHWARD. WATER VAPOR IMAGERY AND MESOANALYSIS OF UPPER AIR DATA BOTH INDICATE A WEAKENING OF THE UPPER HIGH THAT HAS ANCHORED ITSELF ACROSS WEST TEXAS AND SOUTHERN NEW MEXICO FOR MOST OF THE WEEK. AS IT CONTINUES ITS WESTWARD DRIFT...THE FA WILL SEE AN INCREASE IN NORTHWEST FLOW ALOFT ALONG THE NORTHERN AND NORTHEASTERN ZONES. THE JAYTON PROFILER THIS MORNING /1200Z/ SHOWED 30 KNOT WINDS AROUND 900 MB. CURRENT THINKING IS THAT RESULTANT LLJ TONIGHT SHOULD INCREASE TO 30-40 KNOTS WITH THE APPROACH OF A SHORT WAVE. THIS...IN COMBINATION WITH HIGH CAPE VALUES APPROACHING 3000 J/KG AFTER ATMOSPHERIC RECOVERY FROM EARLY MORNING SHOWERS...WILL AID IN THE DEVELOPMENT OF A POSSIBLE MCS THAT MAY AFFECT THE EXTREME NORTHERN ZONES TONIGHT. THE LIMITING FACTOR WILL BE THE STRENGTH OF THE CONVECTIVE INHIBITION THIS FAR SOUTH LATER IN THE EVENING. LOOK FOR THE BEST CHANCES OF RAIN TO OCCUR IN SOUTHEASTERN NM LATE THIS AFTERNOON/EARLY THIS EVENING AS ISOLATED THUNDERSTORMS...ONE OR TWO OF WHICH MAY APROACH SEVERE LIMITS...DEVELOP ALONG A THETA-E RIDGE. DRY LIGHTNING IS STILL A POSSIBILITY AS WAS THE CASE YESTERDAY AFTERNOON NEAR ARTESIA...HOWEVER INCREASED LOW-LEVEL MOISTURE MAY LIMIT THE AMOUNT TONIGHT. THE FOCUS SHOULD SHIFT TO THE NORTHEASTERN PERMIAN BASIN LATER TONIGHT AND INTO THE EARLY MORNING HOURS AS THE SOUTHERN FRINGE OF A POSSIBLE MCS MAKES ITS WAY SOUTHEAST ACROSS THE PANHANDLE. THE BIGGEST CHANGE TO THE GRIDS WILL BE TO THE POPS...WX...AND QPF. EXPANDED THE POP COVERAGE ACROSS THE NORTHEASTERN ZONES AND SUBSEQUENT QPF VALUES. MORE ISOLATED THUNDERSTORMS MAY OCCUR FARTHER SOUTH...AS THEY PROPAGATE OFF THE ELEVATED HEAT SOURCES OF THE DAVIS MOUNTAINS. OTHERWISE...THE OTHER MAIN CONCERN IS THE HEAT LATER THIS AFTERNOON. EVEN THOUGH EARLY MORNING CLOUDS MAY HAVE SUPPRESSED HEATING ACROSS THE NORTHERN AND CENTRAL PERMIAN BASIN FOR A SHORT WHILE...CLOUDS ARE ALREADY STARTING TO DIMINISH WHILE LOW-LEVEL MOISTURE HAS INCREASED CONSIDERABLY. THIS WILL ADD TO THE HEAT INDEX MAKING IT FEEL HOTTER THAN IT CURRENTLY SHOWS ON THE THERMOMETER. YESTERDAY...AND THE PAST SEVERAL DAYS...THE LIMITING FACTOR WAS LOW HUMIDITY. EVEN THOUGH TEMPERATURES REACHED TO NEAR 110 IN SOME PLACES...HEAT INDEX VALUES REMAINED BELOW 105. SINCE DRIER AIR WILL MIX EASTWARD IN SUBSEQUENT DAYS...ANY HEAT ADVISORIES WILL LIKELY BE DELAYED UNTIL MID NEXT WEEK. .LONG TERM... UPPER LEVEL RIDGE OVER THE AREA WILL PERSIST THROUGH THE WEEKEND... BUT WILL WEAKEN SOMEWHAT AS A SERIES OF SHORTWAVE TROUGHS FLATTEN SAME IN SOUTHWARD SAGGING WESTERLIES. HOT TEMPERATURES WILL PERSIST THROUGH THE WEEKEND...BUT THERE WILL BE SOME OPPORTUNITIES FOR PRECIPITATION WHILE THE UPPER RIDGE IS IN A WEAKENED STATE. MAY BEGIN THE SECOND PERIOD WITH WIDELY SCATTERED CONVECTION OVER MUCH OF THE CWA...SIMILAR TO WHAT OCCURRED FURTHER NORTH OF THE AREA THIS MORNING. DIFFICULT TO TIME AFOREMENTIONED SHORTWAVE TROUGHS MEANDERING AROUND THE UPPER RIDGE...BUT THE LOWER HEIGHTS AND AN INCREASE IN MOISTURE THROUGH THE ATMOSPHERIC COLUMN COULD ALLOW FOR MORE THAN WHAT WE/VE SEEN OVER THE PAST SEVERAL DAYS. DUE TO THE DIFFICULTY IN TIMING SHORTWAVE TROUGHS AND PLACING LOW LEVEL FOCI...HAVE INSERTED LOW ORDER POPS OVER A GOOD DEAL OF THE AREA THROUGH THE WEEKEND. DRIER AIR WILL START TO MIX EASTWARD ON SATURDAY...THEN WILL PUSH FURTHER EAST ON SUNDAY AND MONDAY. THEREFORE...HAVE KEPT THE WESTERN FRINGES OF THE CWA DRY ON THOSE DAYS...AND EXPANDED LOW ORDER POPS OVER THE EAST. SOME OF THESE STORMS COULD PRODUCE DAMAGING WINDS DUE TO CONTINUED DRY MID LEVELS...BUT THE THREAT APPEARS TOO ISOLATED FOR A PROMINENT MENTION IN THE HWO. UPPER RIDGE WILL BEGIN TO STRENGTHEN AND SPREAD BACK OVER THE CWA TUESDAY AND WEDNESDAY NEXT WEEK. THEREFORE...LOW ORDER POPS SIMILAR TO WHAT WE/VE HAD THE LAST SEVERAL DAYS WILL REMAIN IN THE FORECAST...MAINLY OVER THE FAVORED HIGHER TERRAIN. MAX TEMPERATURES WILL PROBABLY DECREASE A LITTLE SATURDAY OVER THE WESTERN LOW ROLLING PLAINS DUE TO LOWER HEIGHTS AND CONVECTIVE OUTFLOW. BY SUNDAY THOUGH SHOULD SEE MAXES THESE LOCATIONS BACK TO SEVERAL DEGREES ABOVE NORMAL. THE DRIER AIR WORKING EASTWARD ON SATURDAY AND SUNDAY WILL LIMIT MOST LOCATIONS FROM REACHING A 105 DEGREE HEAT INDEX...SO ANY HEAT ADVISORIES WILL PROBABLY BE POSTPONED UNTIL MID NEXT WEEK...IF THEN. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 76 98 75 101 / 20 20 10 10 CARLSBAD NM 70 104 72 105 / 10 10 10 0 DRYDEN TX 74 100 75 98 / 20 20 20 20 FORT STOCKTON TX 74 104 75 103 / 20 20 10 20 GUADALUPE PASS TX 72 99 72 99 / 10 10 10 0 HOBBS NM 70 102 73 104 / 20 10 10 0 MARFA TX 61 99 63 99 / 20 20 20 10 MIDLAND INTL AIRPORT TX 74 100 74 101 / 20 20 10 10 ODESSA TX 74 101 73 101 / 20 20 10 20 WINK TX 75 108 77 108 / 10 20 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 02/67
Hazardous weather outlook, Jul 1, 12:02 PM MDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 102 PM CDT FRI JUL 1 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-021802- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 102 PM CDT FRI JUL 1 2005 (1202 PM MDT FRI JUL 1 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL AFFECT PORTIONS OF SOUTHEAST NM EARLY THIS EVENING. A FEW STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE. THE GREATEST THREATS FROM ANY STORM THAT BECOMES SEVERE WILL BE WIND AND...TO A LESSER EXTENT...HAIL. OTHERWISE...EXPECT STORMS TO PRODUCE UP TO PEA SIZE HAIL AND 50 MPH WIND GUSTS ALONG WITH LIGHTNING AND HEAVY RAINFALL. LATER IN THE EVENING AND INTO THE EARLY MORNING HOURS...A POSSIBLE MCS MAY DEVELOP AND MOVE SOUTHEASTWARD ACROSS THE NORTHERN PERMIAN BASIN...INCLUDING BORDEN...SCURRY...HOWARD AND MITCHELL COUNTIES. THESE STORMS SHOULD REMAIN BELOW SEVERE LIMITS...BUT MAY GENERATE DEADLY LIGHTNING AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY DUE TO THE ISOLATED NATURE OF ANY THUNDERSTORMS THAT MAY DEVELOP DURING THIS TIME PERIOD...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jul 1, 2:21 PM MDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 321 PM CDT FRI JUL 1 2005 TXZ058-012045- REEVES COUNTY AND UPPER TRANS PECOS TX- 321 PM CDT FRI JUL 1 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN CULBERSON COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL CULBERSON COUNTY AT 321 PM CDT. THIS STORM WAS 25 MILES WEST OF ORLA MOVING EAST AT 5 MPH. GUSTY WIND... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 3:28 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 47 min |
| Jul 1, 4:06 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 54 min |
| Jul 1, 4:14 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 61 min |
| Jul 1, 5:57 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 63 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.